USMLE Step 2 - Question 13

An 67 year old male with a history of severe chronic obstructive pulmonary disease (COPD), hypertension, and congestive heart failure presents to the emergency room with increasing shortness of breath over the past week. He denies any chest pains or fevers. His temperature is 37.0 C, blood pressure 130/70, heart rate 120, respirations 24, and oxygen saturation 87% on room air. Physical examination reveals diffuse expiratory wheezing without rales, heart sounds are normal without murmurs and in irregularly irregular rhythm is noted. There is trace lower extremity pitting edema. Laboratory studies reveal a mildly elevated b-type naturatic peptide and an elevated white blood cell count. His chest x-ray shows hyperexpanded lungs and no evidence of pulmonary edema. His ECG is below. What is the appropriate treatment for his heart rhythm disorder?

MAT

A. Propranolol

B. Verapamil

C. Amiodarone

D. No specific medication treatment

This patient presented with what appears to be an exacerbation of his chronic obstructive pulmonary disease (COPD). There were no signs of heart failure on examination or laboratory analysis and his lung exam was consistent with COPD as was his chest x-ray. The rhythm on his ECG is multifocal atrial tachycardia or MAT. The most common setting that multifocal atrial tachycardia occurs is during acute lung illnesses, often with severe COPD exacerbations. There is no need to specifically treat the rhythm as it usually does not cause a problem. Treating the underlying cause (the COPD exacerbation) should eventually convert the patient back to a normal sinus rhythm. If for some reason treatment for the MAT was absolutely needed, verapamil is the drug of choice (since it is not toxic like amiodarone and it will not worsen the airway reactivity present like beta-blockers can). 

IrregularlyIrregularRhythms